Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 124, NWS Pueblo, CO

July 5, 2005Crowley County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 5, 2005, 4:34 PM MDT for Crowley County, Colorado. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 5, 2005, 4:34 PM MDT (22:34 UTC)
Expired
Jul 5, 2005, 5:25 PM MDT
In force
51 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Crowley County, CO

The radar

The Pueblo radar (KPUX), 43 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 5, 4:58 PM MDTHAIL 11 W Ordway, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 1:10 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-290 J/kg
Mixed-layer LCL
1346 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 052234
SVRPUB
COC025-060000-
/O.NEW.KPUB.SV.W.0124.050705T2234Z-050706T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
434 PM MDT TUE JUL 5 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CROWLEY COUNTY IN SOUTHEAST COLORADO.

* UNTIL 600 PM MDT.

* AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 7
  MILES NORTH OF ORDWAY...OR 26 MILES NORTHWEST OF LA JUNTA...AND WAS
  MOVING EAST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  CROWLEY COUNTY.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3850 10405 3815 10405 3811 10382 3810 10361
      3816 10361 3816 10350 3827 10350 3850 10350

$$
2 follow-up statements
000 
WWUS55 KPUB 052301
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
500 PM MDT TUE JUL 5 2005

COC025-060000-
/O.CON.KPUB.SV.W.0124.000000T0000Z-050706T0000Z/
CROWLEY CO-
500 PM MDT TUE JUL 5 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR CROWLEY COUNTY UNTIL
600 PM MDT...

AT 456 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED NEAR ORDWAY...OR
ABOUT 22 MILES NORTHWEST OF LA JUNTA...MOVING EAST AT 10 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  OVER ORDWAY BY 510 PM MDT.
  OVER SUGAR CITY BY 540 PM MDT.

QUARTER SIZE HAIL HAS BEEN REPORTED 1 MILES WEST OF ORDWAY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3850 10405 3815 10405 3811 10382 3810 10361
      3816 10361 3816 10350 3827 10350 3850 10350

$$
000 
WWUS55 KPUB 052325
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
525 PM MDT TUE JUL 5 2005

COC025-052335-
/O.CAN.KPUB.SV.W.0124.000000T0000Z-050706T0000Z/
CROWLEY CO-
525 PM MDT TUE JUL 5 2005

...THE SEVERE THUNDERSTORM WARNING FOR CROWLEY COUNTY HAS BEEN
CANCELED...

AT 523 PM MDT...DOPPLER RADAR SHOWED THAT...WITH THE EXCEPTION OF
LIGHTNING...THE WEATHER NO LONGER POSES AN IMMEDIATE THREAT TO LIFE
OR PROPERTY IN THIS AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT
TUESDAY EVENING FOR SOUTHEASTERN COLORADO.

LAT...LON 3850 10405 3815 10405 3811 10382 3810 10361
      3816 10361 3816 10350 3827 10350 3850 10350

$$

METZE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 1:25 PM MDT, 3 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 1:25 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
125 PM MDT TUE JUL 5 2005

.SHORT TERM...
(TONIGHT AND WEDNESDAY)

...STRONG TO SEVERE THUNDERSTORMS AGAIN POSSIBLE ACROSS SERN CO LATE
THIS AFTN THROUGH EVE...

CURRENTLY...LATEST WATER VAPOR IMAGERY AND RUC MODEL UPPER AIR
ANALYSES SHOWING SOME WEAK MID/UPPER LEVEL SHORTWAVE TROUGHS
RIPPLING THROUGH THE CNTRL ROCKIES. EARLY AFTN LAPS ANALYSIS HAD 1K-
2.5K J/KG ACROSS I-25 CORRIDOR AND SERN CO PLAINS WITH EVEN 1K-1.5K
J/KG IN THE SAN LUIS VALLEY THANKS TO 40-50F SFC DEW POINTS SNEAKING
UP FROM THE SOUTH.  CU/TCU HAVING BEEN FORMING LATE THIS MORNING AND
EARLY AFTN OVER THE MOUNTAINS AND HIGH VALLEYS WITH A FEW STORMS
FORMING OVER EL PASO COUNTY. MOST OF THE EARLY TCU HAVE BEEN
EVOLVING INTO JUST ORPHAN ANVILS AND THE LOWER/MID CLOUD MASS
DETERIORATES.

LATE THIS AFTN AND TNGT...STILL LOOKS LIKE THE POTENTIAL FOR ISOLD-
SCT STRONG-SEVERE THUNDERSTORMS ACROSS THE I-25 CORRIDOR INTO THE
SERN CO PLAINS THIS AFTN AND EVE. THE ACTIVITY SHOULD EVOLVE INTO A
MESOSCALE CONVECTIVE SYSTEM OVER ERN CO/WRN KS LATER TNGT...AS A SLY
30-35KT LLJ FORMS OVER THE TX/OK PANHANDLES. WITH PROJECTED SURFACE
BASED CAPE VALUES OF 2K-3.5K J/KG...LIFTED INDICES OF -2C TO -8C...
-10C TO -30C CAPE VALUES OF APPROXIMATELY 600-1100 J/KG...0-6KM BULK
SHEARS OF 40-50KTS AND SHALLOW CURVED HODOGRAPHS...AND WET BULB
ZERO HEIGHTS OF 8K-9K FT AGL...THE POTENTIAL FOR ROTATING SUPERCELLS
PRODUCING HAIL OF 3/4 TO 1 3/4 INCH WILL BE POSSIBLE GENERALLY ALONG
I-25 CORRIDOR THIS MID AFTN AND SHIFTING INTO THE SERN CO PLAINS LATE
THIS AFTN AND EVE IN THE STRONGER STORM UPDRAFTS. STRONG AND DAMAGING
WINDS WILL ALSO BE POSSIBLE AS DOWNDRAFT CAPES ARE PROGGED TO BE 1K-
2K J/KG. A TORNADO COULD ALSO BE POSSIBLE IN SHALLOW HORIZONTAL
VORTICITY RICH BOUNDARIES AND STRONG UPDRAFTS ACROSS SERN CO. THE
ONLY FLY-IN-THE-OINTMENT WOULD BE THE LACK OF A SHORTWAVE TROUGH
ENHANCING THE CONVECTIVE POTENTIAL...WHICH WOULD ONLY LEAD TO WEAK-
MODERATE TSTM ACTIVITY.

WED...NOT MUCH CHANGE IN THE PATTERN...EXCEPT THE NAM IS A LITTLE
DRIER IN ERN CO BY THE AFTN. HOWEVER...THE POTENTIAL FOR TSTMS OVER
OUR ERN CO MOUNTAINS WILL STILL BE POSSIBLE AND COULD ROLL INTO ERN
CO INDUCING ADDITIONAL TSTMS ALONG ANY OUTFLOW BOUNDARIES.
PERSISTENCE IS PROBABLY THE BEST TOOL. ADJUST THE POP/WX/LAL
FORECASTS FOR SERN CO BASED ON SURROUNDING OFFICE INPUT. WARM AND
RELATIVELY DRY WEATHER TO CONTINUE FOR THE CONTDVD...ESPECIALLY
IN SWRN CO. METZE

.LONG TERM...
(WEDNESDAY NIGHT THROUGH TUESDAY)

...SEASONAL WEATHER PATTERN SETTING UP FOR THE REGION THROUGH THE
EXTENDED...

WEDNESDAY NIGHT: LLVL MOISTURE WILL STILL BE AVAILABLE WED
EVE...WITH MID 40 TO UPPER 50 DEWPOINTS...PROVIDING 2500 J/KG
OF CAPE FOR MUCH OF THE E PLAINS. HOWEVER...BULK SHEAR LOOKS TO
BE MARGINAL AT BEST...THEREFORE MAIN THREATS WILL BE LARGE HAIL AND
DAMAGING WINDS. THUNDERSTORMS SHOULD TRACK ACROSS THE E PLAINS
DURING THE EVENING...LASTING LATE INTO THE NIGHT FOR THE FAR EAST
ALONG THE CO/KS BORDER. WESTERN SECTIONS OF THE CWA WILL REMAIN HOT
AND ESSENTIALLY DRY...AND LACK OF SUSTAINED STRONG WINDS IS REALLY
THE ONLY THING RESTRAINING A FIRE WX HIGHLIGHT SINCE FUELS ARE
DRYING.

THURSDAY THROUGH TUESDAY: MODELS INDICATE THAT THE UPPER RIDGE WILL
REMAIN SOUTH AND SLIGHTLY WEST OF THE STATE...KEEPING THE STATE ON
THE E SIDE OF THE RIDGE. THIS WILL HELP KEEP IN PLACE THE DAILY
CHANCE OF AFTN AND EVE SHOWERS AND THUNDERSTORMS FOR THE E MTS AND
PLAINS. CONDITIONS SHOULD REMAIN HOT AND RELATIVELY DRY FOR THE W MTS
AND HIGH VALLEYS...WITH ANY CONVECTIVE ACTIVITY MOST LIKELY DRY.
EXTENDED MODELS TRY TO CHANGE THE WEATHER PATTERN SLIGHTLY ON SAT
INTO SUN...WITH THE UPPER TROUGH OVER THE W COAST MIGRATING TO THE
N AND THE RIDGE OVER COLORADO FLATTENING...HOWEVER 850-500 MB
HUMIDITY CHARTS STILL SHOW MOIST AIR OVER E CO...SO FOR NOW WILL NOT
DEVIATE FROM JULY CLIMO WX PATTERN. MOORE//

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

17/27
Hazardous weather outlook, Jul 5, 6:01 AM MDT, 10 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED EXPIRATION TIME
NATIONAL WEATHER SERVICE PUEBLO CO
601 AM MDT TUE JUL 5 2005

COZ058>089-093>099-061300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
601 AM MDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

A FEW SEVERE THUNDERSTORMS WILL PROBABLY OCCUR OVER THE SOUTHEAST
PLAINS AND ADJACENT MOUNTAINS OF COLORADO THIS AFTERNOON AND EVENING.
MODERATE TO STRONG WIND SHEAR VALUES WILL CAUSE SOME STORMS TO
ROTATE. THE ATMOSPHERE WILL BECOME VERY UNSTABLE EARLY THIS
AFTERNOON. THE THREAT AREA WILL BE FROM THE I-25 CORRIDOR TO THE
KANSAS AND NEW MEXICO BORDERS. THE MAIN THREATS WILL BE HAIL...
FROM QUARTER SIZE TO AROUND THE SIZE OF GOLFBALLS...WIND GUSTS OVER
60 MPH...HEAVY RAIN...CAUSING LOCALIZED FLOODING...AND CLOUD TO
GROUND LIGHTNING. A TORNADO WILL BE POSSIBLE WITH THE MOST SEVERE
SUPERCELLS.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND HIGH
VALLEYS...AND LAST INTO THE EVENING. THE MAIN THREATS FROM THESE
STORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL AROUND 1/2 INCH IN
DIAMETER...AND WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

ON WEDNESDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL
DEVELOP ACROSS THE AREA.  OVER THE SOUTHEAST PLAINS...ONE OR TWO
STORMS COULD BECOME SEVERE...PRODUCING HAIL 3/4 INCH IN DIAMETER OR
LARGER...AND WINDS IN EXCESS OF 58 MPH.  OVER THE MOUNTAINS AND HIGH
VALLEYS...WIND GUSTS TO 45 MPH AND CLOUD TO GROUND LIGHTNING...WILL
BE THE MAIN THREATS.

FOR THURSDAY THROUGH MONDAY...AFTERNOON AND EVENING THUNDERSTORMS
WILL BE POSSIBLE EACH DAY...ESPECIALLY OVER THE MOUNTAINS AND NEARBY
LOWER ELEVATIONS.  THE MAIN THREATS WILL BE CLOUD TO GROUND
LIGHTNING...WIND GUSTS OF 40 TO 50 MPH AND HAIL UP TO 1/2 INCH IN
DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST PLAINS AFTER 1 PM.

In the hours before

Local storm report, Jul 5, 2:24 PM MDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
224 PM MDT TUE JUL 05 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     HAIL             22 NE COLORADO SPRINGS  39.06N 104.53W
07/05/2005  0.75 INCH        EL PASO            CO   AMATEUR RADIO

&&

RMG

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 6:25 PM MDTSevere Thunderstorm WarningPUBKiowa56 min
Jul 4, 6:32 PM MDTSevere Thunderstorm WarningPUBBaca45 min
Jul 5, 2:06 PM MDTSevere Thunderstorm WarningPUBEl Paso54 min
Jul 5, 3:26 PM MDTSevere Thunderstorm WarningPUBLas Animas56 min
Jul 5, 3:42 PM MDTSevere Thunderstorm WarningPUBLas Animas38 min
Jul 5, 4:23 PM MDTSevere Thunderstorm WarningPUBPueblo67 min
Jul 5, 4:25 PM MDTSevere Thunderstorm WarningPUBOtero51 min
Jul 5, 4:57 PM MDTSevere Thunderstorm WarningPUBBent, Kiowa93 min
Jul 5, 5:15 PM MDTTornado WarningPUBKiowa60 min
Jul 5, 5:52 PM MDTSevere Thunderstorm WarningPUBProwers53 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.